Dr. Roach: What’s the source of cracking sound in ear canal?
Dear Dr. Roach: About two or three months ago, I got a cracking sound in my right ear, and it hurts off and on. This happens several times a day, both day and night. I saw my doctor, who said it was nothing. He told me to take Sudafed two times every 24 hours. It does let up when I take it. Can you help ease my mind?
Dear M.M.: The two things that first come to my mind with a cracking noise in the ear with discomfort is something in the ear canal, such as dried wax, or a problem with the Eustachian tube.
An exam should have shown wax in the ear, so I think the problem is the Eustachian tube, which connects the middle ear with the back of the throat to maintain equal pressure. The equalization of pressure is sometimes accompanied by a popping sensation, often with a yawn or other wide opening of the mouth, followed by improved hearing. If the Eustachian tube doesn’t work right, the pressures don’t equalize and there can be a pressure sensation in the ear that isn’t relieved.
The Eustachian tube can be blocked by allergies or a cold, and pseudoephedrine or another decongestant is an effective treatment. Antihistamines can also be tried, and might be especially useful in people with high blood pressure or those sensitive to decongestants.
If symptoms are going away, you can be easy in your mind, but if not, it’s worth another trip to your regular doctor or maybe an ear, nose and throat specialist. There are other possible causes, such as TMJ disorders.
Dear Dr. Roach: My brother and I are planning a trip. I need my daughter to go with me, and she has Crohn’s disease and takes Humira. We found out that all people going on the flight must be vaccinated against COVID-19. Her doctor is concerned that she may have a reaction. What is your opinion?
Dear E.K.: Many people with immune conditions or people who take medications that affect the immune system are concerned about the COVID-19 vaccines. These vaccines have not been well studied in that population, so there is not reliable data. The type of immune suppressant has a big effect on whether the vaccine will be effective.
Based on limited data and our knowledge of how these medicines affect the immune system, I can offer some general rules. The first is that the vaccines are still generally safe, and there is no greater risk of a reaction in a person taking an immunosuppressant like adalimumab (Humira) than a person taking no medicine. Second, people on immunosuppressants are at greater risk for complicated COVID-19 disease, and should be particularly encouraged to get the vaccine. Third, the vaccine is certainly better than getting no vaccine, but probably less effective than it is in people with no immune system problems. So, even people who have gotten the vaccine should continue to be extra careful as long as COVID-19 is circulating in their community.
Finally, although there is a theoretical risk that autoimmune diseases, such as Crohn’s, might flare due to the transient immune system activation from the vaccine, the reality is that seldom if ever happens.
A final note: If you see someone wearing a mask even when it’s not required, recall that it may be someone taking medication for their immune system, making the vaccine potentially less effective — or maybe they can’t take the vaccine at all. Maybe it’s a caregiver for such a person. Please have some patience and understanding.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.